Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 5, 2017Catoosa County, Whitfield County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 5, 2017, 1:13 PM EDT for Catoosa County, Whitfield County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 1:13 PM EDT (17:13 UTC)
Expired
Jul 5, 2017, 2:00 PM EDT
In force
47 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Catoosa County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS82 KFFC 051713
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
113 PM EDT WED JUL 5 2017
 
GAZ002>004-051800-
Whitfield GA-Catoosa GA-Walker GA-
113 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...CATOOSA AND EASTERN
WALKER COUNTIES UNTIL 200 PM EDT...

At 112 PM EDT...a strong thunderstorm was over Beaumont, moving east 
at 15 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and 
           frequent lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. 

Some locations in the path of this storm include
Dalton, Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Tunnel Hill,
Cohutta, Wood Station, Rocky Face, Blue Spring, Boynton, Beaumont,
Rock Spring and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3492 8487 3479 8491 3472 8521 3489 8528
      3499 8505 3499 8496
TIME...MOT...LOC 1712Z 250DEG 14KT 3484 8516 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 11:47 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 5, 11:47 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1147 AM EDT Wed Jul 5 2017

.UPDATE...

Forecast is on track with little modifications made.

&&

.PREV DISCUSSION... /Issued 746 AM EDT Wed Jul 5 2017/

UPDATE...

12z Aviation updated below.

Baker

PREV DISCUSSION... /Issued 340 AM EDT Wed Jul 5 2017/

SHORT TERM /Today through Thursday/...
Warm/humid airmass to persist in the short term as regime stays in
the SW mean fetch with a closed upper trough west of the TN Valley
and the typical summertime Bermuda high off the Southeast coast. The
near term starts with pesky isolated convection in the north as a
weak impulse has tapped into lingering instability. Otherwise we
start the day with some patchy fog and mostly clear skies. The
aforementioned trough is progged to dampen gradually and approach
from the NW today into Thursday, which will allow the CWA to be
susceptible to multiple impulses traversing the weak flow in the
more enhanced moisture field. Have maintained chance pops mainly
north of the west I-20/northeast I-85 corridor today and slightly
greater/farther SE for Thursday accordingly. Some strong storms and
possibly an isolated severe storm or two could develop with moderate
conditional instability around 1500-2500 J/kg and some aided
updrafts given Nam LI's in the -5/-6 range.

Temps for most locations in the upper 80s north to mid 90s SE
coupled with the unwelcome dewpoints in the low 70s will result
in afternoon heat indices of upper 90s to low 100s. A few spots in
east central GA could flirt with the 105 mark both days, but not
quite meeting the criteria needed for a heat advisory at the
moment.

Baker

LONG TERM /Thursday Night through Tuesday/...
An upper level trough will be moving to the area Thursday night
and Friday along with a weak cold front moving to far n GA before
likely dissipating. This will give potential for showers and
thunderstorms...favoring n GA Thursday night and then a little
farther s more into central GA on Friday...as a surface trough
becomes more enhanced. Forecast temperatures are expected to be
within 2-3 degrees of normal Thursday night and Friday.

Another weak cold front will move into the forecast area Saturday
and become stationary Sunday...potentially drifting N Monday and
Tuesday. This will continue chances for showers and thunderstorms
across the area on Saturday with showers and storms favoring central
GA Sunday and Monday. A period of weak NW flow aloft could bring
poorly forecast short waves that would enhance any convection until
this flow diminishes by Tuesday.

Forecast temperatures are expected to be within a few degrees of normal.

BDL

AVIATION...
12Z Update...
Initial patchy fog and MVFR/IFR vsbys (some LIFR) across most
sites this morning, otherwise primarily VFR conditions. Some
isolated SHRA could form near the northern sites early with a
weak wave. Any associated cigs look to be confined near the
northern sites in the 4-5 kft range, with mostly clear south.
Diurnal cu field expected today 3-5 kft with isolated TS/SHRA
again confined to the north but chance still too low to warrant
mention in the TAFs. Winds calm to light SW initially and under
10 kts for the afternoon.

//ATL Confidence...12Z Update...
Medium on precip coverage in the afternoon.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  73  91  72 /  20  10  20  20
Atlanta         90  74  89  73 /  20  10  30  30
Blairsville     84  67  83  68 /  40  30  50  50
Cartersville    90  72  88  71 /  30  30  40  50
Columbus        94  75  93  75 /  10   0  30  30
Gainesville     89  72  87  72 /  20  20  30  30
Macon           95  74  94  74 /  10   5  10  20
Rome            90  72  89  72 /  30  40  50  50
Peachtree City  92  72  91  72 /  10   5  30  30
Vidalia         96  75  95  75 /  20  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....BDL
AVIATION...Baker
Hazardous weather outlook, Jul 5, 4:30 AM EDT, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
430 AM EDT Wed Jul 5 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
430 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated strong to severe thunderstorms can be expected over
portions of north Georgia this afternoon and evening. The
most likely area will be north of Atlanta and Athens.
The main hazards will be strong to damaging wind gusts and
frequent lightning. Brief heavy rain will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There is a chance of showers and thunderstorms each day, most
so during the afternoon and evening hours. A few storms could be
strong to severe with gusty winds...frequent lightning and
locally heavy rain as the main hazards. Brief localized flooding
of poor drainage areas will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jul 5, 12:28 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1228 PM EDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     DULUTH                  34.00N  84.15W
07/04/2017                   GWINNETT           GA   FIRE DEPT/RESCUE

            A LARGE TREE FELL ON AN OLDER HOME ON WEST
            LAWRENCEVILLE ST IN DULUTH. THE TREE CAUSED EXTENSIVE
            DAMAGE TO THE HOUSE AND THE FAMILY WILL BE DISPLACED DUE
            TO THE DAMAGE

&&

EVENT NUMBER FFC1700985

THIEM
Local storm report, Jul 5, 12:31 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1231 PM EDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     FAIRVIEW STATION        33.98N  84.03W
07/04/2017                   GWINNETT           GA   FIRE DEPT/RESCUE

            A TREE FELL ON A HOUSE AND DAMAGED THE CHIMNEY CHASE
            ALONG OVERLOOK WOOD WAY IN LAWRENCEVILLE.

&&

EVENT NUMBER FFC1700986

THIEM
Local storm report, Jul 5, 12:33 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1233 PM EDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 W DEERWOOD            34.01N  84.04W
07/04/2017                   GWINNETT           GA   FIRE DEPT/RESCUE

            A TREE WAS BLOWN OVER AND DAMAGED THE FRONT PORCH OF A
            HOME ON WHITFIELD PLACE DRIVE IN SUWANEE

&&

EVENT NUMBER FFC1700987

THIEM
Local storm report, Jul 5, 12:36 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1236 PM EDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     CARREFOUR PLACE         33.87N  84.15W
07/04/2017                   GWINNETT           GA   FIRE DEPT/RESCUE

            A LARGE TREE FELL ONTO A SECOND FLOOR ROOF AND INTO AN
            UPSTAIRS BEDROOM ALONG MILIEO PLACE IN LILBURN. AN
            ELECTRICAL SERVICE LINE WAS ALSO DOWN DUE TO THE DAMAGE.

&&

EVENT NUMBER FFC1700988

THIEM
Local storm report, Jul 5, 12:44 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1244 PM EDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     LIGHTNING        1 SSE HOG MOUNTAIN      34.04N  83.92W
07/04/2017                   GWINNETT           GA   FIRE DEPT/RESCUE

            LIGHTNING REPORTEDLY STRUCK A HOUSE ON SCHOOL HOUSE
            TRACE IN DACULA. FIREFIGHTERS WERE CALLED TO THE SCENE
            AFTER SMOKE WAS REPORTED IN THE HOUSE BUT FOUND NO
            ACTIVE FIRES UPON ARRIVAL.

&&

EVENT NUMBER FFC1700989

THIEM
Special weather statement, Jul 5, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
113 PM EDT WED JUL 5 2017

GAZ002>004-051800-
Whitfield GA-Catoosa GA-Walker GA-
113 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...CATOOSA AND EASTERN
WALKER COUNTIES UNTIL 200 PM EDT...

At 112 PM EDT...a strong thunderstorm was over Beaumont, moving east
at 15 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Dalton, Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Tunnel Hill,
Cohutta, Wood Station, Rocky Face, Blue Spring, Boynton, Beaumont,
Rock Spring and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3492 8487 3479 8491 3472 8521 3489 8528
      3499 8505 3499 8496
TIME...MOT...LOC 1712Z 250DEG 14KT 3484 8516

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:50 PM EDTSpecial Weather StatementFFCChattooga40 min
Jul 5, 1:56 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield49 min
Jul 5, 2:22 PM EDTSpecial Weather StatementFFCWhitfield38 min
Jul 5, 2:25 PM EDTSpecial Weather StatementFFCBartow50 min
Jul 5, 2:40 PM EDTSpecial Weather StatementFFCMurray50 min
Jul 5, 2:51 PM EDTSpecial Weather StatementFFCMurray, Whitfield39 min
Jul 5, 3:01 PM EDTSpecial Weather StatementFFCDade29 min
Jul 5, 3:10 PM EDTSpecial Weather StatementFFCBartow, Cherokee50 min
Jul 5, 3:57 PM EDTSpecial Weather StatementFFCFannin, Gilmer48 min
Jul 5, 4:34 PM EDTSpecial Weather StatementFFCFannin41 min
Jul 5, 5:03 PM EDTSpecial Weather StatementFFCChattooga, Floyd, Polk42 min
Jul 5, 5:06 PM EDTSevere Thunderstorm WarningFFCDawson, Hall, Lumpkin, Union, White27 min
Jul 5, 5:10 PM EDTSpecial Weather StatementFFCUnion50 min
Jul 5, 5:31 PM EDTSpecial Weather StatementFFCHaralson, Polk44 min
Jul 5, 5:37 PM EDTSpecial Weather StatementFFCBanks, Hall, White23 min
Jul 5, 5:39 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Haralson, Paulding, Polk51 min
Jul 5, 5:42 PM EDTSpecial Weather StatementFFCCrawford33 min
Jul 5, 5:51 PM EDTSpecial Weather StatementFFCGordon39 min
Jul 5, 5:55 PM EDTSevere Thunderstorm WarningFFCBanks, Hall, Jackson35 min
Jul 5, 6:19 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding26 min
Jul 5, 6:28 PM EDTSpecial Weather StatementFFCBanks32 min
Jul 5, 6:43 PM EDTSpecial Weather StatementFFCCobb, Douglas47 min
Jul 5, 6:55 PM EDTSpecial Weather StatementFFCJackson, Madison50 min
Jul 5, 7:48 PM EDTSpecial Weather StatementFFCJones42 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.